Kansas, 2011

Tornado and Hail in Kansas, June 16, 2011

June 16, 2011 · NWS DDC · 60 events in 13 counties and zones

A slow moving upper level short wave trough helped to produced scattered thunderstorms in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$132,000
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A slow moving upper level short wave trough helped to produced scattered thunderstorms in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 16, 2:30 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 16, 2:30 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT THU JUN 16 2011

.SYNOPSIS...
CURRENTLY...CUMULUS CLOUDS HAVE INCREASED ACROSS OUR CWA OVER THE
LAST COUPLE OF HOURS. THE KDDC RADAR DEPICTS A FEW ELEVATED SHOWERS
ACROSS WESTERN PORTIONS OF OUR CWA. HOWEVER...WITH THE DRY
CONDITIONS OUT THERE...MOST OF THE RAIN IS NOT HITTING THE GROUND.
EARLIER TODAY AN MCS ROLLED THROUGH CENTRAL KANSAS LEAVING A
BOUNDARY ACROSS NORTHWESTERN PORTIONS OF OUR CWA. WINDS ARE
GENERALLY FROM THE SOUTHEAST AT 15 TO 20 MPH ACROSS THE EASTERN TWO
THIRDS OF THE CWA SHIFTING TO THE SOUTHWEST ACROSS THE FAR WESTERN
PORTION OF THE CWA WHERE A DRYLINE IS PRESENT. TEMPERATURES RANGE
FROM THE MID 80S ACROSS NORTHERN PORTIONS OF THE CWA...WHERE THE AIR
IS STILL INFLUENCED BY THE MCS THAT MOVED THROUGH EARLIER THIS
MORNING...TO MID 100S ACROSS SOUTHWESTERN PORTIONS OF THE CWA.
LOOKING AT THE WEATHER PATTERN ALOFT...THE UPPER LEVEL TROUGH IF
FOUND ACROSS THE INTERMOUNTAIN WEST AND THE AXIS OF THE UPPER LEVEL
RIDGE IS FOUND ACROSS THE MISSISSIPPI VALLEY. THE H250 JET IS
POSITIONED ACROSS ARIZONA AND NEW MEXICO STRETCHING INTO THE TEXAS
PANHANDLE BEFORE SWINGING SOUTH INTO CENTRAL TEXAS. TOWARDS THE
SURFACE...A WEAK AREA OF LOW PRESSURE IS FOUND ACROSS THE CO/KS
BORDER WITH AN ASSOCIATED WARM FRONT EXTENDING TO THE SOUTHEAST
ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA. A DRY LINE IS FOUND
DRAPED ACROSS THE TEXAS AND OKLAHOMA PANHANDLE...THEN INTO
SOUTHWESTERN KANSAS.

&&

.DISCUSSION...

DAYS 1-2...
A SHORTWAVE AT THE BASE OF THE AFOREMENTIONED TROUGH OF LOW PRESSURE
IS CURRENTLY FOUND ACROSS NEW MEXICO IS PROGGED TO SHIFT
NORTHEASTWARD ACROSS OUR CWA THIS AFTERNOON. AN UPPER LEVEL JET IS
FOUND ACROSS THE TEXAS PANHANDLE AND IS EXPECTED TO TRANSITION TO
THE NORTH LEAVING OUR CWA IN THE LEFT EXIT REGION. THESE FEATURES
WILL ENHANCE ANY CONVECTION THAT DEVELOPS THIS AFTERNOON. TOWARDS
THE SURFACE...AN AREA OF LOW PRESSURE IS FOUND ACROSS THE CO/KS
BORDER AND IS EXPECTED TO STRENGTHEN AS THE DAY PROGRESSES.
THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE DRYLINE THIS EVENING
MAINLY EAST OF NESS CITY TO MEAD. THESE STORMS WILL BE ISOLATED IN
NATURE AND MAY BECOME SEVERE WITH WINDS AND MEDIUM SIZED HAIL BEING
THE MAIN CONCERN. ANY STORMS THAT DO FORM SHOULD TREK QUICKLY TO THE
EAST EVENTUALLY INTO THE ICT CWA BY MIDNIGHT. PARTLY CLOUDY SKIES
CAN BE EXPECTED ELSEWHERE AND ACROSS THE ENTIRE CWA OVERNIGHT AFTER
THE STORMS MOVE OUT OF THE AREA. LOWS TONIGHT WILL RANGE FROM THE
UPPER 60S ACROSS THE NORTHERN AND WESTERN PORTIONS OF OUR CWA TO
LOWER 70S ACROSS EASTERN PORTIONS OF OUR CWA.

TOMORROW AND TOMORROW NIGHT...
A COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA AND STALL OUT
ACROSS THE OKLAHOMA BORDER. PRECIPITATION CHANCES WILL BE LOW DURING
THE DAY LEAVING PARTLY CLOUDY SKIES AND DRY CONDITIONS.  WINDS WILL
START OUT FROM THE SOUTHWEST SHIFTING TO THE NORTHWEST AS THE FRONT
MOVES THROUGH THE AREA. WINDS WILL EVENTUALLY SHIFT TO THE NORTH
TOWARDS SUNSET. A WIDE RANGE OF HIGH TEMPERATURES ARE IN STORE FOR
TOMORROW WITH UPPER 80S EXPECTED ACROSS THE HAYS AREA WHERE THE
FRONT IS EXPECTED TO MOVE THROUGH EARLY TO NEAR 100 DEGREES
ACROSS SOUTHERN PORTIONS OF OUR CWA WHERE THE FRONT IS NOT EXPECTED
TO MOVE THROUGH UNTIL LATER IN THE DAY. TEMPERATURES MAY HAVE TO BE
TWEAKED IF THE FRONT SLOWS DOWN OUR SPEEDS UP AS IT MOVES ACROSS OUR
AREA. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS FORECASTED
ACROSS SOUTHERN PORTIONS OF OUR FORECAST AREA TOMORROW AFTERNOON INTO
TOMORROW NIGHT AS MOIST ARE FROM THE SOUTH OVER RUNS THE STALLED OUT
FRONTAL BOUNDARY. THE CHANCE OF PRECIPITATION WILL SHIFT TO THE WEST
OVERNIGHT AND AFFECT WESTERN PORTIONS OF OUR CWA. MOSTLY CLOUDY
SKIES ARE EXPECTED ACROSS SOUTHERN KANSAS WITH PARTLY CLOUDY SKIES
ANTICIPATED TO THE NORTH. WINDS TOMORROW NIGHT WILL GENERALLY BE
FROM THE NORTHEAST WITH LOWS DIPPING INTO THE LOWER TO MID 60S.

SATURDAY...
THE FRONTAL BOUNDARY THAT STALLED OUT ACROSS NORTHERN OKLAHOMA WILL
START TO MOVE BACK TO THE NORTH AS A WARM FRONT. WINDS SOUTH OF THIS
BOUNDARY WILL SHIFT BACK TO THE SOUTHWEST BRINGING IN ABOVE NORMAL
TEMPERATURES TO OUR CWA ONCE AGAIN. HIGHS NEAR 100 WILL BE FELT
ACROSS SOUTHERN PORTIONS OF OUR CWA WHEREAS HIGHS NEAR 90 WILL BE
FELT ACROSS NORTHERN PORTIONS OF OUR CWA. A FEW THUNDERSTORMS WILL
BE POSSIBLE ACROSS NORTHERN PORTIONS OF THE CWA SATURDAY AS MOISTURE
OVER RUNS THE WARM FRONT.

DAYS 3-7...
THE MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT WITH THE IDEA OF A
JET STREAK TOPPING THE EASTERN PACIFIC RIDGE AND DIVING INTO THE
INTERMOUNTAIN WEST AT THE BEGINNING OF THE EXTENDED PERIOD. THIS
RESULTS IN A DIGGING TROUGH WITH A MID LEVEL LOW CLOSING OFF OVER
SOUTHERN IDAHO BY 12Z SUNDAY. AFTER THIS TIME DIFFERENCES START TO
SHOW UP BETWEEN THE MODELS AS WELL AS FROM RUN TO RUN IN ANY
SPECIFIC MODEL. IT APPEARS THAT THE ECMWF IS ABOUT THE MOST
CONSISTENT WITH PREVIOUS RUNS FOLLOWED BY THE CANADIAN. THE GFS HAS
SHOWN A MORE OPEN SOLUTION AS IT TENDS TO DO AND HAS ALSO SHOWN MORE
RUN TO RUN VARIABILITY. WITH THIS IN MIND WILL LEAN TOWARD THE ECMWF
SOLUTION.

FOR THE MOST PART THE GOING FORECAST IS NOT TOO FAR OFF WITH CURRENT
MODEL GUIDANCE. THE START OF THE EXTENDED PERIOD WILL SEE WEST
SOUTHWEST FLOW ALOFT OVER THE CENTRAL HIGH PLAINS. THE MODELS SHOW A
70 KNOT SUBTROPICAL JET EXTENDED FROM NORTHERN BAJA OUT ACROSS THE
PANHANDLES INTO NORTHEAST OKLAHOMA WHILE A WEAKER POLAR JET EXTENDS
FROM THE NEVADA INTO WESTERN NEBRASKA. THERE WILL BE A NEARLY
STATIONARY FRONTAL BOUNDARY EXTENDING OUT ACROSS WESTERN KANSAS OR
POSSIBLY FARTHER SOUTH ACROSS THE OKLAHOMA PANHANDLE WITH MOIST LOW
LEVEL UPSLOPE FLOW NORTH OF THE BOUNDARY.  THE CURRENT FORECAST HAS
CHANCE/SLIGHT CHANCE POPS ACROSS MUCH OF THE CWA SATURDAY NIGHT
WHICH LOOKS GOOD FOR NOW BUT WILL LIKELY NEED INCREASED AS THE
FORECAST BECOMES CLEARER.  BY SUNDAY AFTERNOON THE MODELS SHOW THE
SURFACE LOW DEEPENING OVER EASTERN COLORADO AS THE WESTERN CONUS
TROUGH DIGS AND SOUTHWESTERLY JET LEVEL FLOW INCREASES OVER THE
CENTRAL HIGH PLAINS. THIS WILL PULL A WARM FRONT NORTH ACROSS
WESTERN KANSAS DURING THE DAY SUNDAY. BY LATER IN THE AFTERNOON THIS
SHOULD PROVIDE FOCUS FOR THUNDERSTORMS ACROSS THE NORTHERN PART OF
THE CWA.

MONDAY INTO TUESDAY AS THE UPPER TROUGH MOVES OUT THROUGH THE
CENTRAL CONUS WE SHOULD SEE A COLD FRONT PUSH THROUGH WESTERN
KANSAS. CONSENSUS BETWEEN THE 12Z MODELS WOULD HAVE THE FRONT MOVING
THROUGH WESTERN KANSAS DURING THE DAY MONDAY WITH THE POSSIBILITY
FOR THUNDERSTORMS OVER OUT EASTERN CWA DURING THE AFTERNOON BUT
GIVEN THE MODEL DIFFERENCES WILL ALSO KEEP SOME POPS IN FOR TUESDAY
AS WELL. DURING THE MID TO LATTER PART OF THE WEEK THE WEATHER
SHOULD QUIET DOWN SOMEWHAT AS THE UPPER TROUGH MOVES BY AND WE COME
UNDER SOME MID/UPPER LEVEL RIDGING. BEYOND DAY SEVEN THE ECMWF
SUGGEST THAT WE WILL SEE ANOTHER STRONG WAVE DIGGING ALONG THE WEST
COAST WITH SOUTHWESTERLY FLOW ALOFT RETURNING TO THE CENTRAL PLAINS
ALONG WITH INCREASING CHANCES FOR THUNDERSTORMS.

&&

.AVIATION...
WIDELY SCATTERED THUNDERSTORMS SHOULD BE DEVELOPING OVER PARTS OF
SOUTHWEST KANSAS AFTER 21Z. SOME OF THE THUNDERSTORMS COULD BECOME
SEVERE WITH LARGE HAIL AND GUSTS IN EXCESS OF 60 KNOTS ESPECIALLY
AROUND HAYS IN THE 22Z-02Z TIME PERIOD. THUNDERSTORMS WILL BE MORE
ISOLATED AROUND GARDEN CITY AND DODGE CITY FROM 21Z TO 01Z BUT
STORMS IN THESE AREAS WILL ALSO BE CAPABLE OF PRODUCING HAIL AND
HIGH WIND GUSTS.

&&

.FIRE WEATHER...
ABOVE NORMAL TEMPERATURES OF 100-105 DEGREES ARE EXPECTED THIS
AFTERNOON WITH THE HOTTEST TEMPERATURES LOCATED WITHIN THE RED FLAG
WARNING AREA. A DRYLINE WILL SURGE EAST WITH WITH RELATIVE
HUMIDITIES CRASHING AS A RESULT. RH'S IN THE 10-15 PERCENT RANGE ARE
EXPECTED WEST OF THE DRYLINE. THE ATMOSPHERE WILL BECOME VERY MIXED
AND DRY ADIABATIC SO SOME HIGHER WINDS IN THE FREE ATMOSPHERE SHOULD
MIX DOWN NEAR SURFACE. ALL THESE FACTORS COMBINED WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS TODAY WITH EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 102  68  92  64 /  20  10  10  10
GCK 102  65  91  63 /  20  10  10  20
EHA 106  65  96  66 /  10   0  20  20
LBL 104  66  98  64 /  20  10  20  20
HYS  91  68  89  63 /  20  30  10  20
P28 101  72  98  69 /  20  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
KSZ043-061>063-074>077-084>087.

&&

FN42/02/02
Hazardous weather outlook, Jun 16, 1:58 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CDT THU JUN 16 2011

KSZ030-031-043>046-061>066-074>081-084>090-172000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
258 PM CDT THU JUN 16 2011 /158 PM MDT THU JUN 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT UNTIL 9 PM CDT WEST
OF A LINE FROM SCOTT COUNTY TO MEADE COUNTY. SEE FIRE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EAST OF A
LINE FROM PENDENNIS TO MEADE. THE MAIN THREAT ASSOCIATED WITH THESE
STORMS WILL BE GUSTY WINDS POSSIBLY TO 60 MPH. HAIL UP TO THE SIZE
OF TENNIS BALLS MAY BE POSSIBLE IN THE STRONGEST CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE ACROSS
MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS FRIDAY THROUGH TUESDAY.
IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE SHERIFFS
OFFICE WHO WILL THEN RELAY TO THE NATIONAL WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WAH

In the hours before

Local storm report, Jun 16, 10:52 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1152 AM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     6 SSW KALVESTA          37.97N 100.31W
06/15/2011  E60 MPH          GRAY               KS   PUBLIC

            THE OBSERVER REPORTED EXTENSIVE BLOWING DUST WITH THE
            HIGH WINDS.

0855 PM     TSTM WND GST     4 NW THE HAGGARD ELEV   37.66N 100.35W
06/15/2011  M60 MPH          GRAY               KS   STORM CHASER

            THE WIND WAS MEASURED WITH A HAND HELD ANEMOMETER.

&&

01
Local storm report, Jun 16, 11:21 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1221 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     5 NNW THE HAGGARD ELEV  37.69N 100.33W
06/15/2011  E70 MPH          GRAY               KS   PUBLIC

&&
Special weather statement, Jun 16, 4:01 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT THU JUN 16 2011

KSZ044-063-064-076>078-162245-
FINNEY-FORD-GRAY-HASKELL-HODGEMAN-LANE-
501 PM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN
HASKELL...NORTHERN GRAY...NORTHWESTERN FORD...SOUTHERN LANE AND
WESTERN HODGEMAN COUNTIES...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR INGALLS...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN EASTERN FINNEY...NORTHEASTERN HASKELL...NORTHERN GRAY...
NORTHWESTERN FORD...SOUTHERN LANE AND WESTERN HODGEMAN COUNTIES...
INCLUDING THE CITIES OF INGALLS AND KALVESTA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3830 10062 3822 10007 3767 10027 3772 10073
TIME...MOT...LOC 2201Z 204DEG 13KT 3787 10041

WAH

The radar

The Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 22 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Finney

When
June 16, 4:01 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.980, -100.860

Thunderstorm Wind, Ford

When
June 16, 4:20 PM CST
Where
Ford County, 2.76 mi N of Howell
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
37.820, -100.180

Hail, Kiowa

When
June 16, 4:45 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.590, -99.470

Tornado, Ness

When
June 16, 4:52 PM CST to 4:55 PM CST
Where
Ness County, 7.68 mi S of Laird to 6.98 mi S of Laird
Rating
EF1
Path length
1.02 mi
Path width
75 yd
Property damage
$22,000
Reported by
Emergency Manager
Coordinates
38.340, -100.070

There was minor damage to a home and moderate damage to a large metal outbuilding.

Thunderstorm Wind, Ford

When
June 16, 4:55 PM CST
Where
Ford County, 1.78 mi WNW of (Ddc)dodge City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
NWS Employee
Coordinates
37.780, -100.000

Thunderstorm Wind, Lane

When
June 16, 5:00 PM CST
Where
Lane County, 9.05 mi S of Dighton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.350, -100.450

Winds were estimated to be 60 MPH.

Hail, Pratt

When
June 16, 5:10 PM CST
Where
Pratt County, 2.59 mi WNW of Cullison
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -98.940

Thunderstorm Wind, Pratt

When
June 16, 5:10 PM CST
Where
Pratt County, 2.59 mi WNW of Cullison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.650, -98.940

Winds were estimated to be 60 MPH.

Hail, Barber

When
June 16, 5:20 PM CST
Where
Barber County, 6.24 mi N of Sun City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.470, -98.930

There were only a few hail stones.

Hail, Barber

When
June 16, 5:26 PM CST
Where
Barber County, 5.53 mi N of Sun City
Measured
0.88 in hail
Reported by
Public
Coordinates
37.460, -98.920

Hail, Ness

When
June 16, 5:27 PM CST
Where
Ness County, 2.63 mi SE of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.420, -99.650

Hail, Rush

When
June 16, 5:35 PM CST
Where
Rush County, Alexander
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -99.550

Hail, Pratt

When
June 16, 5:38 PM CST
Where
Pratt County, 4.29 mi NW of Coats
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.560, -98.890

Thunderstorm Wind, Pratt

When
June 16, 5:40 PM CST
Where
Pratt County, 6.03 mi E of Sawyer
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.500, -98.570

Hail, Edwards

When
June 16, 5:43 PM CST
Where
Edwards County, 2.82 mi N of Hodges
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.860, -99.390

Hail, Pratt

When
June 16, 5:44 PM CST
Where
Pratt County, 1.64 mi W of Coats
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.520, -98.860

Thunderstorm Wind, Pawnee

When
June 16, 5:45 PM CST
Where
Pawnee County, 0.54 mi W of Burdett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.200, -99.530

Winds were estimated to be 60 MPH.

Hail, Pratt

When
June 16, 5:52 PM CST
Where
Pratt County, 4.87 mi N of Coats
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.590, -98.820

Thunderstorm Wind, Ellis

When
June 16, 5:57 PM CST
Where
Ellis County, 2.14 mi SSE of Victoria
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.820, -99.140

Winds were estimated to be between 60 and 70 MPH.

Thunderstorm Wind, Pratt

When
June 16, 5:59 PM CST
Where
Pratt County, 8.28 mi SSE of Cairo
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.540, -98.510

Hail, Ford

When
June 16, 6:01 PM CST
Where
Ford County, Spearville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.850, -99.750

Thunderstorm Wind, Pratt

When
June 16, 6:02 PM CST
Where
Pratt County, Cullison
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.630, -98.900

A carport and flag pole were blown down.

Thunderstorm Wind, Ellis

When
June 16, 6:15 PM CST
Where
Ellis County, 3.3 mi ENE of Yocemento
Measured
75 kt (86 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.910, -99.360

A semi was blown over at exit 157 on Interstate 70. Several highway signs ere blown down and the roof rack of a SUV was blown off.

Thunderstorm Wind, Ford

When
June 16, 6:16 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.760, -99.970

Thunderstorm Wind, Pratt

When
June 16, 6:16 PM CST
Where
Pratt County, 3.83 mi E of Cairo
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.500

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Pratt

When
June 16, 6:17 PM CST
Where
Pratt County, 4.43 mi E of Cairo
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.640, -98.490

Thunderstorm Wind, Hodgeman

When
June 16, 6:30 PM CST
Where
Hodgeman County, 11 mi ENE of Jetmore
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.141, -99.713

Winds were estimated to be 65 MPH.

Hail, Pratt

When
June 16, 6:59 PM CST
Where
Pratt County, 2.82 mi ENE of Pratt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.660, -98.680

Hail, Edwards

When
June 16, 7:00 PM CST
Where
Edwards County, 4.34 mi ESE of Kinsley Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.890, -99.330

Hail, Pratt

When
June 16, 7:05 PM CST
Where
Pratt County, 3.35 mi WSW of Preston
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.740, -98.610

Hail, Kiowa

When
June 16, 7:17 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.590, -99.470

Hail, Pratt

When
June 16, 7:17 PM CST
Where
Pratt County, 3.01 mi NE of Waldeck
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.700, -98.560

Thunderstorm Wind, Ford

When
June 16, 7:20 PM CST
Where
Ford County, 4.84 mi S of Spearville
Measured
80 kt (92 mph) estimated gust
Reported by
Public
Coordinates
37.780, -99.750

A shed was blown away, fuel tanks damaged, a tractor moved, and the siding was stripped from a shed. There were also several 50 year old cedar trees uprooted.

Thunderstorm Wind, Edwards

When
June 16, 7:25 PM CST
Where
Edwards County, 3.82 mi NNW of Centerview
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.870, -99.300

Large tree limbs of at least 8 inches in diameter were blown down.

Thunderstorm Wind, Pawnee

When
June 16, 7:30 PM CST
Where
Pawnee County, 2.07 mi S of Burdett Rucker Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.150, -99.530

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Ford

When
June 16, 7:30 PM CST
Where
Ford County, 3 mi S of Bellefont
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.827, -99.650

Three inch diameter tree limbs were blown down.

Thunderstorm Wind, Pratt

When
June 16, 7:30 PM CST
Where
Pratt County, 9 mi W of Pratt
Measured
70 kt (81 mph) estimated gust
Property damage
$55,000
Reported by
Trained Spotter
Coordinates
37.650, -98.894

A pivot irrigation sprinkler was overturned.

Hail, Kiowa

When
June 16, 7:35 PM CST
Where
Kiowa County, 9.05 mi N of Greensburg
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.730, -99.320

Thunderstorm Wind, Pratt

When
June 16, 7:39 PM CST
Where
Pratt County, Cullison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.630, -98.900

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Stafford

When
June 16, 7:45 PM CST
Where
Stafford County, 4.76 mi SW of Dillwyn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.920, -98.890

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Kiowa

When
June 16, 7:45 PM CST
Where
Kiowa County, 3 mi WSW of Greensburg
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.583, -99.351

An 80 foot tall pine tree was uprooted. This appeared to be the forward flank downdraft of a large rotating supercell thunderstorm.

Hail, Pratt

When
June 16, 7:47 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Thunderstorm Wind, Pratt

When
June 16, 7:47 PM CST
Where
Pratt County, 1.76 mi NE of Pratt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.670, -98.710

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Pratt

When
June 16, 7:48 PM CST
Where
Pratt County, 0.88 mi SW of Cullison
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.620, -98.910

Thunderstorm Wind, Pratt

When
June 16, 7:51 PM CST
Where
Pratt County, 1.09 mi W of Preston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.750, -98.570

Winds were estimated to be 60 MPH.

Hail, Pratt

When
June 16, 8:02 PM CST
Where
Pratt County, 0.88 mi NW of Preston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.760, -98.560

Thunderstorm Wind, Pratt

When
June 16, 8:02 PM CST
Where
Pratt County, 0.88 mi NW of Preston
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.760, -98.560

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Pratt

When
June 16, 8:03 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.650, -98.740

A 10 to 12 inch diameter tree was blown down. There was also quite a bit of sign damage along with numerous 4 to 5 inch diameter tree branches broken.

Hail, Kiowa

When
June 16, 8:04 PM CST
Where
Kiowa County, 1.38 mi S of Haviland Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.580, -99.120

Thunderstorm Wind, Kiowa

When
June 16, 8:04 PM CST
Where
Kiowa County, 1.38 mi S of Haviland Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.580, -99.120

Winds were estimated to be 70 MPH.

Hail, Kiowa

When
June 16, 8:09 PM CST
Where
Kiowa County, 0.55 mi W of Haviland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.620, -99.110

Thunderstorm Wind, Pratt

When
June 16, 8:13 PM CST
Where
Pratt County, 0.88 mi SE of Springvale
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.510, -98.940

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Pratt

When
June 16, 8:20 PM CST
Where
Pratt County, Pratt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.650, -98.730

Winds were estimated to be at least 80 MPH.

Hail, Pratt

When
June 16, 8:20 PM CST
Where
Pratt County, Pratt
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -98.730

Thunderstorm Wind, Pratt

When
June 16, 8:28 PM CST
Where
Pratt County, 0.88 mi SE of Coats
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.510, -98.820

Winds were estimated to be 90 MPH. A vehicle was blown off the road and power poles were knocked down by the high wind.

Thunderstorm Wind, Pratt

When
June 16, 8:31 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
75 kt (86 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.740

Large tree branches were blown down.

Thunderstorm Wind, Edwards

When
June 16, 8:32 PM CST
Where
Edwards County, 0.69 mi N of Ardell
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.890, -99.500

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Pratt

When
June 16, 8:38 PM CST
Where
Pratt County, 3.5 mi N of Coats
Measured
70 kt (81 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.570, -98.820

Thunderstorm Wind, Pawnee

When
June 16, 8:45 PM CST
Where
Pawnee County, Larned
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
38.180, -99.100

Thunderstorm Wind, Pratt

When
June 16, 9:05 PM CST
Where
Pratt County, 1.78 mi WSW of Coats
Measured
80 kt (92 mph) estimated gust
Property damage
$55,000
Reported by
Trained Spotter
Coordinates
37.510, -98.860

A pivot irrigation sprinkler was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329501, 329502, 329470, 329492, 329503, 329505, 329471, 329506, 329472, 329473, 329474, 329475, 329476, 329507, 329477, 329478, 329508, 329479, 329509, 329522, 329480, 329493, 329495, 329510, 329511, 329523, 329532, 329481, 329482, 329483, 329485, 329486, 329497, 329528, 329527, 329533, 329534, 329487, 329524, 329525, and more.